Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Had unprotected sex just after period, took norlevo. Started bleeding with severe pain. Normal?

Mar 2016
User rating for this question
Answered by

Practicing since : 2011
Answered : 4045 Questions
Hey my girlfriend was on her period last week as normal for a five day duration on the day it finished we had inter course and the confirm split to be on the safe side we thought the morning after pill norlevo would be a good Idea this was taken within 12 hours just a single pill she was fine the rest of the day and on the 2nd day after taking the pill she had slight spotting which went away this is now day 5 she woke up today bleeding really heavy and has been all day I'm getting abit worried about her because of the blood loss I know she had her period and it can be heavy but it just seems a bit weird having another one and she said it doesn't feel like it she is having pains in her lower stomach also is this normal for this type of tablet ??
Posted Sun, 24 Mar 2013 in Menstruation and Miscarriage
Answered by Dr. S Patra 1 hour later

Thanks for writing to us. I am trying to solve her problem in step by step manner.

1) First of all, you did unprotected sex on safe period (on the day period over) and took NORLEVO as morning after pill within first 12 hrs for extra protection against unwanted pregnancy. Here, chance of being pregnant is almost nil and you have nothing to worry about this.

2) On day 5 heavy vaginal bleeding is due to withdrawal effect of the pill. It is quite common & normal phenomena following taking the emergency pill. It generally occurs within 7 days of taking the pill and lasts for next 3-5 days or less. Bleeding will stop automatically & usually no treatment is required.

3) If heavy bleeding & abdominal pain persist continuously, she can take some hemostatic agent (like tranexamic acid) with combination of anti spasmodic (like mefenamic acid) medication to get relief from above said condition.

4) Next period will be earlier or delayed from expected date due to hormonal imbalance. It is generally seen that 7-10 days date alteration may occur in such cases. Even after 10 days, if she does not get her period, she may need to undergo some investigations after consultation with gynecologist.

5) NORLEVO is levonorgestrel containing emergency pill. It is more than 95% effective against unwanted pregnancy if it is taken within in first 24 hrs. Though, it is unlikely for her to be pregnant.

She must maintain her genital hygiene and take balanced diet with good hematinics or iron supplement. Don't be much worried regarding this.

Hope I have answered your query. If you have any further questions I will be happy to help.

Wish her good health and practice safe sex in future.

Dr Soumen
Above answer was peer-reviewed by
Follow-up: Had unprotected sex just after period, took norlevo. Started bleeding with severe pain. Normal? 6 minutes later
I really appreciate you taking the time to answer our question it has set our minds at ease before going to bed we where just a bit worried because this has never happened before

Thanks you very much again

Take care
Answered by Dr. S Patra 5 minutes later

You are most welcome in our XXXXXXX platform.

If you have any future query, you can directly consult with me by visiting my profile on WWW.WWWW.WW and press the button "ask me a question".

If you do not have any clarifications, you can close the discussion and rate the answer.

Be well & take care of her.

Dr Soumen
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor